Idaho, 2023Damaging Winds and Heavy Rain in Idaho, May 21 to 25, 2023
May 21 to 25, 2023 · NWS BOI · 13 events in 4 counties and zones
A strong upper level trough moved into the region with favorable ingredients for strong thunderstorms. Widespread severe thunderstorms brought severe hail and winds to the region, causing minor damage to structures, numerous flight delays, and a capsized boat on Lake Lowell.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level trough moved into the region with favorable ingredients for strong thunderstorms. Widespread severe thunderstorms brought severe hail and winds to the region, causing minor damage to structures, numerous flight delays, and a capsized boat on Lake Lowell.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at May 21, 1:56 PM MST, 3 hours 4 minutes earlier.
Area forecast discussion, May 21, 1:56 PM MST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Boise ID
256 PM MDT Sun May 21 2023
.SHORT TERM...Tonight through Tuesday night...Thunderstorms are
quckly developing this afternoon, and coverage will increase
across SE Oregon and and higher elevations of SW Idaho through
this evening. The focus of strong to severe storms will be across
central Harney and Malheur counties north into Baker county. In
southwest Idaho the stronger storms will develop near the Idaho-
Oregon border from western Owyhee county into the west-central
Idaho mountains, to include portions of the Treasure Valley. The
Storm Prediction Center (SPC) has this area outlined with a
SLIGHT risk and is now under a Severe Thunderstorm Watch. Large
hail greater than 1 inch diameter and damaging winds are the
anticipated threats from severe storms that form. The
thunderstorms will generate strong outflow winds that will travel
far from the source storms. This activity will continue through
sunset, with storms moving from southwest to northeast as the
general area of development shifts eastward. While the western
Magic Valley may only see outflow winds, there has been a trend in
the high resolution models showing an isolated late evening
shower/storm in this area.
A cold frontal passage tonight will keep breezy northwest winds
across open terrain through the night and into Monday with the
strongest winds along the I-84 corridor from Baker to Twin Falls.
The main trough lingers over central Oregon through Tuesday.
Deeper moisture will be limited to s-central Idaho, where a chance
of shower and thunderstorm development continues each afternoon.
Otherwise dry and cooler conditions Monday and Tuesday with
temperatures near normal.
.LONG TERM...Wednesday through Sunday...Models agree that a fairly
amplified trough will be over the western states on Wednesday.
Then the trough is forecast to split with a closed upper low
forming over California and the western Great Basin while weak
troughing extends north across Idaho. This pattern will support
scattered afternoon and evening showers and isolated thunderstorms
across west-central and southwest Idaho Wednesday, expanding
across eastern Oregon late in the week. Low confidence in the
movement of the upper low over the weekend and deterministic
models now seems to favor the upper low drifting north over the
northern Great Basin. This pattern will favor a chance(30-50%) of
afternoon and evening showers and thunderstorms over the Memorial
Day weekend. Temperatures are forecast around 5 degrees above
normal Wednesday through Saturday and cool to near normal on
Sunday.
&&
.AVIATION...Mainly VFR. Wildfire smoke will locally lower
visibilities through this morning, with MVFR conditions possible
in the Magic Valley. Expect scattered to numerous showers and
thunderstorms to develop this afternoon and evening, except in the
Magic Valley. Strong gusty outflow winds and large hail are
likely with severe storms. Thunderstorms will decrease to isolated
coverage after 06z/Monday, with scattered to numerous showers
focused across central and southwest Idaho lingering into Monday
morning. High density altitude due to hot afternoon temperatures
this afternoon. Surface winds outside of storms: variable 15 kt or
less, becoming W- NW 10-20 kt this evening and overnight behind a
cold front. Winds aloft at 10k feet MSL: SW-W 5-15 kt, increasing
to 20-30 kt after 06Z/Monday.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...None.
OR...None.
&&
www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise
SHORT TERM...DG
LONG TERM....TL
AVIATION.....TL
In the hours before
Special weather statement, May 21, 3:52 PM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Boise ID
352 PM PDT Sun May 21 2023
ORZ062-212330-
Baker County OR-
352 PM PDT Sun May 21 2023
...Strong thunderstorms will impact portions of northwestern Baker
County through 430 PM PDT...
At 352 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Anthony Lakes Ski Area to near
Flagstaff Hill. Movement was northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Flagstaff Hill around 400 PM PDT.
Keating around 410 PM PDT.
North Powder around 420 PM PDT.
Gover Reservoir, Tamarack Campground and Thief Valley Reservoir
around 430 PM PDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM PDT for
northeastern Oregon.
&&
LAT...LON 4479 11769 4491 11824 4504 11810 4500 11801
4500 11796 4506 11788 4506 11785 4503 11779
4499 11777 4499 11757 4508 11756 4508 11716
TIME...MOT...LOC 2252Z 227DEG 20KT 4494 11810 4485 11773
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
KASpecial weather statement, May 21, 4:02 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Boise ID
402 PM PDT Sun May 21 2023
ORZ061-063-212345-
Malheur County OR-Harney County OR-
402 PM PDT Sun May 21 2023
...A strong thunderstorm will impact portions of east central Harney
and west central Malheur Counties through 445 PM PDT...
At 402 PM PDT, Doppler radar was tracking a strong thunderstorm near
Barton Lake, or 38 miles southeast of Burns, moving northeast at 20
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Malheur Cave, Venator Reservoir and Venator around 440 PM PDT.
Hat Butte around 540 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 900 PM PDT for
southeastern Oregon.
&&
LAT...LON 4306 11860 4322 11868 4346 11824 4318 11812
TIME...MOT...LOC 2302Z 240DEG 16KT 4319 11854
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
KASpecial weather statement, May 21, 4:05 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Boise ID
505 PM MDT Sun May 21 2023
IDZ015-029-212345-
Southwest Highlands ID-Owyhee Mountains ID-
505 PM MDT Sun May 21 2023
...A strong thunderstorm will impact portions of west central Owyhee
County through 545 PM MDT...
At 504 PM MDT, Doppler radar was tracking a strong thunderstorm near
Spencer Butte, or 44 miles northwest of Owyhee, moving northeast at
15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Mud Flat Spring around 520 PM MDT.
Big Springs Ranch and Battle Creek Ranch around 530 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4238 11648 4248 11668 4279 11646 4264 11616
TIME...MOT...LOC 2304Z 214DEG 14KT 4250 11653
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
KASpecial weather statement, May 21, 4:19 PM MST, 41 minutes before
Special Weather Statement
National Weather Service Boise ID
519 PM MDT Sun May 21 2023
IDZ012-029-ORZ063-064-220000-
Lower Treasure Valley ID-Owyhee Mountains ID-
Oregon Lower Treasure Valley OR-Malheur County OR-
519 PM MDT Sun May 21 2023
...A strong thunderstorm will impact portions of northwestern Owyhee
and east central Malheur Counties through 600 PM MDT...
At 519 PM MDT, Doppler radar was tracking a strong thunderstorm over
Slocum Creek Campground, or 36 miles southwest of Parma, moving
northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Slocum Creek Campground and Leslie Gulch around 520 PM MDT.
Pelican Point around 530 PM MDT.
Rockville School around 540 PM MDT.
Succor Creek Campground and Board Corral Mountain around 550 PM
MDT.
Rockville and southern Owyhee Reservoir around 600 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near Owyhee Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Oregon.
&&
LAT...LON 4320 11738 4337 11750 4365 11706 4339 11681
TIME...MOT...LOC 2319Z 234DEG 20KT 4334 11735
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
KASpecial weather statement, May 21, 4:21 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Boise ID
421 PM PDT Sun May 21 2023
ORZ062-220000-
Baker County OR-
421 PM PDT Sun May 21 2023
...Strong thunderstorms will impact portions of northwestern Baker
County through 500 PM PDT...
At 421 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Elkhorn Peak to Mason Dam. Movement was
northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Salisbury around 430 PM PDT.
Baker City and Haines around 450 PM PDT.
North Powder, Flagstaff Hill, Thief Valley Reservoir and Keating
around 500 PM PDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 900 PM PDT for
northeastern Oregon.
&&
LAT...LON 4503 11782 4503 11779 4499 11777 4499 11763
4484 11742 4457 11797 4480 11827 4502 11808
4500 11801 4500 11796 4506 11788 4506 11785
TIME...MOT...LOC 2321Z 227DEG 21KT 4479 11815 4467 11798
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
KASpecial weather statement, May 21, 4:39 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Boise ID
439 PM PDT Sun May 21 2023
ORZ063-220030-
Malheur County OR-
439 PM PDT Sun May 21 2023
...A strong thunderstorm will impact portions of west central Malheur
County through 530 PM PDT...
At 439 PM PDT, Doppler radar was tracking a strong thunderstorm near
Swamp Creek Buttes, or 41 miles northwest of Rome, moving east at 25
mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Crowley around 550 PM MDT.
Turnbull Mountain and Monumental Rock around 600 PM MDT.
Copeland Butte and Cedar Mountain around 620 PM MDT.
Knottingham Butte around 630 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM PDT for
southeastern Oregon.
&&
LAT...LON 4323 11811 4340 11818 4357 11760 4331 11750
TIME...MOT...LOC 2339Z 254DEG 22KT 4334 11805
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
KAThunderstorm Wind, Ada
- When
- May 21, 5:00 PM MST to 6:00 PM MST
- Where
- Ada County, 1.22 mi SW of Bradley Arpt to 1.42 mi E of Ustick
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.640, -116.290
A fence was knocked down in the Boise Bench at a residential property.
Thunderstorm Wind, Ada
- When
- May 21, 5:00 PM MST to 6:00 PM MST
- Where
- Ada County, 0.5 mi W of Ustick to 0.47 mi W of Ustick
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.630, -116.330
A large tree branch was knocked down in a residential property in the West Bench neighborhood.
Thunderstorm Wind, Ada
- When
- May 21, 5:00 PM MST to 6:00 PM MST
- Where
- Ada County, 3.49 mi S of Meridian to 3.56 mi S of Meridian
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.570, -116.390
A few rotten trees were knocked down south of Meridian.
Thunderstorm Wind, Ada
- When
- May 21, 5:00 PM MST to 6:00 PM MST
- Where
- Ada County, 1 mi E of Boise Jct
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.600, -116.230
A large tree was knocked down on the Boise Bench.
Thunderstorm Wind, Ada
- When
- May 21, 5:00 PM MST to 6:00 PM MST
- Where
- Ada County, 0.5 mi W of Boise to 0.45 mi W of Boise
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.620, -116.230
A couple of large trees were knocked down near Quinn's Pond on the Boise Greenbelt.
Thunderstorm Wind, Canyon
- When
- May 21, 5:00 PM MST to 6:00 PM MST
- Where
- Canyon County, 4.46 mi SE of Huston to 3.5 mi SE of Huston
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.580, -116.710
Two boats capsized from thunderstorm outflow wind and subsequent waves on Lake Lowell. One person had to be rescued.
Thunderstorm Wind, Canyon
- When
- May 21, 5:00 PM MST to 6:00 PM MST
- Where
- Canyon County, 0.85 mi NW of Moss to 0.77 mi NNW of Moss
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.640, -116.640
A portion of a metal roof was ripped off of an aircraft hangar.
Thunderstorm Wind, Ada
- When
- May 21, 5:00 PM MST to 6:00 PM MST
- Where
- Ada County, Eagle to 0.06 mi E of Eagle
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.700, -116.350
Several trees on a residential property were knocked down from thunderstorm outflow.
Thunderstorm Wind, Ada
- When
- May 21, 5:28 PM MST to 6:28 PM MST
- Where
- Ada County, 0.5 mi E of Boise Hills Vlg
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.630, -116.170
The mesonet station TT289 up on Crestline Trail measured a severe gust.
Heavy Rain, Canyon
- When
- May 21, 6:36 PM MST to 7:36 PM MST
- Where
- Canyon County, 1.65 mi WSW of Notus to 0.72 mi WSW of Notus
- Reported by
- Trained Spotter
- Coordinates
- 43.660, -116.830
Heavy rain reported within a few hours.
Thunderstorm Wind, Valley
- When
- May 21, 6:45 PM MST to 7:45 PM MST
- Where
- Valley County, 2.81 mi S of Arling to 2.87 mi S of Arling
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 44.580, -116.060
An NWS Employee reported severe winds and large waves on Lake Cascade.
Thunderstorm Wind, Valley
- When
- May 21, 8:39 PM MST to 9:39 PM MST
- Where
- Valley County, 12.72 mi W of Yellow Pine Arpt to 12.69 mi W of Yellow Pine Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.900, -115.740
The mesonet station MCLI1 at Tea Pot measured a severe wind gust.
Thunderstorm Wind, Twin Falls
- When
- May 25, 4:39 PM MST to 5:39 PM MST
- Where
- Twin Falls County, 1.72 mi NW of Amsterdam to 2.61 mi WSW of Hollister
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.320, -114.590
A trained spotter measured severe outflow wind gusts.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, May 21 to 22, 20233 deaths · 2 events
- Flood in Colorado, May 21, 20231 death · 1 event
- Debris Flow and Hail in Nevada, May 21, 202352 kt wind · 3 events
- Hail in New Mexico, May 21, 20231 in hail · 2 events
- Hail and Damaging Wind in Florida, May 21, 2023$1,000 · 1 in hail · 2 events
- Debris Flow and Hail in Montana, May 21, 20231 in hail · 2 events
- Flash Flood and Debris Flow in Idaho, May 21, 2023$2,000 · 2 events
- Hail in Oregon, May 21, 20231.5 in hail · 2 events
- Flood and Damaging Wind in California, May 21, 202357 kt wind · 2 events
- Hail and Damaging Wind in Idaho, May 21, 2023$5,000 · 52 kt wind · 2 events
- Waterspout in South Atlantic Coastal Waters, May 21, 20231 event
- Damaging Wind in New Mexico, May 21, 202351 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099596, 1099598, 1099601, 1099602, 1099604, 1099612, 1099614, 1099617, 1099606, 1099592, 1099608, 1099610, 1099618.